Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 83, NWS Midland/Odessa, TX

July 25, 2004Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 25, 2004, 9:47 AM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 9:47 AM CDT (14:47 UTC)
Expired
Jul 25, 2004, 12:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 251448
FFWMAF
TXC135-251745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 AM CDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS

* UNTIL 1245 PM CDT

* AT 941 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM OVER ODESSA...MOVING NORTH AT   
  5 MPH.  STREET FLOODING CAN BE EXPECTED.  

* LOCATIONS IMPACTED INCLUDE...
  GARDENDALE...
  NORTH COWDEN...
  GOLDSMITH...

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3175 10255 3178 10233 3205 10233 3204 10278

$$
2 follow-up statements
000 
WGUS74 KMAF 251502
FFSMAF
TXC135-251745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
959 AM CDT SUN JUL 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 PM CDT FOR ECTOR
COUNTY...

AT 953 AM CDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED.
THIS STORM WAS LOCATED 8 MILES NORTHWEST OF ODESSA MOVING NORTH AT 
15 MPH.  NUMEROUS STREETS IN ODESSA ARE FLOODED WITH CARS STALLED ON 
TOM GREEN AVE AT 21ST.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3175 10255 3178 10233 3205 10233 3204 10278

$$
000 
WGUS74 KMAF 251518
FFSMAF
TXC135-251745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 AM CDT SUN JUL 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 PM CDT FOR ECTOR
COUNTY...

AT 1005 AM CDT...THE HEAVY RAIN HAS ENDED ACROSS THE CITY OF ODESSA 
HOWEVER STREET FLOODING IS GETTING WORSE DUE TO RUNOFF.  TOM GREEN 
AVE FROM 12TH TO 23RD STREET AND MUSKEGEM FROM 8TH TO 13TH STREET 
ARE BOTH IMPASSABLE DUE TO FLOWING WATER.  SOME STREETS ARE BEING 
BARRICADED.  

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3175 10255 3178 10233 3205 10233 3204 10278

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 5:54 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 25, 5:54 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 AM CDT SUN JUL 25 2004

CORRECTED PRELIMINARY TEMPS AND POPS

.SHORT TERM...
CONVECTION INCREASING IN STRENGTH AND COVERAGE AT 25/08Z...
ESPECIALLY OVER THE STOCKTON PLATEAU AND LOWER TRANS PECOS.  SHRA/
TSRA ARE MOVING NORTH AT 15 TO 20 MPH...HOWEVER ACTIVITY IS TRAINING
OVER SOME OF THESE LOCATIONS.  SO...THE ISSUANCE OF FLASH FLOOD
WARNINGS WILL PROBABLY BE ON THE INCREASE DURING THE NEXT FEW HOURS.

MOIST AIRMASS /PWATS NEAR 1.50 INCHES/ WILL COMBINE WITH DECENT
ISENTROPIC UPGLIDE ON THE 305K SURFACE...SLIGHT INSTABILITY IN THE
BOUNDARY LAYER...AND SOME MID LEVEL SUPPORT COMPLIMENTS OF A
SHORTWAVE TROUGH OVER THE AREA.  IN ADDITION...A CONVECTIVE COMPLEX
OVER WESTERN COAHUILA/EASTERN CHIHUAHUA CONTINUES TO REGENERATE AS
IT MOVES NORTH TOWARD THE RIO GRANDE.  IF IT DOES NOT MAKE IT INTO
THE BIG BEND REGION OR PRESIDIO VALLEY...OUTFLOW BOUNDARY/IES/ COULD
MAKE IT INTO THESE AREAS...AND ENHANCE LIFT ALONG THE LEADING EDGE
OF THE FRONTAL BOUNDARY.  THEREFORE...WILL CONTINUE WITH HIGH ORDER
CHANCE...LIKELY...AND DEFINITE POPS CWA WIDE TODAY.  WILL CONTINUE
THE FLASH FLOOD WATCH THROUGH THE DAY TODAY.

TONIGHT...EXPECT PRECIPITATION CHANCES TO WANE OVER THE NORTHERN
THIRD OF THE CWA AS SURFACE HIGH PRESSURE CONTINUES TO BUILD SOUTH
INTO THE CWA.  HOWEVER...WILL CARRY CHANCE TO LIKELY POPS OVER THE
SOUTHERN HALF OF THE CWA WHERE AFOREMENTIONED SHORTWAVE TROUGH WILL
RESIDE...ALONG WITH CONVERGENCE IN THE SFC TO H85 LEVEL...A SLIGHTLY
UNSTABLE ATMOSPHERE...AND DIFFLUENT FLOW ALOFT.  WILL RUN THE FLASH
FLOOD WATCH ONLY UNTIL 400 PM CDT AS THE DAY SHIFT WILL PROBABLY
HAVE TO REALIGN A NEW WATCH FOR THE SOUTHERN CWA ONLY.

.LONG TERM...
WHILE THE ETA AND GFS DIFFER SLIGHTLY IN THE SOUTHWARD PUSH OF THE
COLD FRONT THROUGH THE CWA BY MONDAY...DERIVED SOUNDINGS FROM BOTH
MODELS FORECAST PW VALUES OF 125 TO 175 PERCENT OF NORMAL FOR MONDAY
ALONG WITH UPSLOPE SURFACE FLOW FOR THE MOUNTAIN AREAS OF SOUTHWEST
TEXAS. HOWEVER...I BELIEVE THE GFS PROGS THE FRONT TO MOVE TOO FAR
SOUTH...THUS HAVE MADE ADJUSTMENTS TO THE WIND GRIDS CLOSER TO THAT
OF THE ETA SOLUTION.  DUE TO EASTERLY UPSLOPE SURFACE FLOW...WEAK
MID AND UPPER LEVEL WIND FIELDS...ABUNDANT MOISTURE...AND ENHANCED
SURFACE CONVERGENCE ALONG THE FRONTAL BOUNDARY...MONDAY WILL NEED TO
BE EVALUATED BY FUTURE SHIFTS FOR POTENTIAL FLOOD WATCHES FOR
TERRELL AND PRESIDIO COUNTIES AS WELL AS FOR THE BIG BEND AND DAVIS
MOUNTAIN REGIONS. FOR NOW...HAVE RAISED POPS IN THE GRIDS
ACCORDINGLY FOR THE MONDAY PERIOD.

FLATTENING OF THE WESTERN U.S. RIDGE WILL PROVIDE A MORE ZONAL MID
LEVEL FLOW PATTERN ACROSS OUR FORECAST AREA AND AID IN THE
DEVELOPMENT OF A SURFACE TROUGH LEE OF THE ROCKIES ON MONDAY.  THIS
WILL RESULT IN RETURN SOUTHEAST TO SOUTH SURFACE FLOW ACROSS THE
AREA...BEGINNING MONDAY EVENING AND CONTINUING THROUGH THE REMAINDER
OF THE WEEK.  THE LOSS OF SFC UPSLOPE FLOW SHOULD REDUCE THE CHANCE
FOR PRECIPITATION ACROSS THE AREA AS WELL AS PROVIDE US WITH A
WARMING TREND BACK TOWARDS CLIMATOLOGICAL NORMALS. HOWEVER...
SURFACE MOISTURE SHOULD REMAIN IN PLACE...MAKING FOR SOME MUGGY WEST
TEXAS AND SOUTHEAST NEW MEXICO EVENINGS BY THE LATTER PART OF THIS
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             75  63  81  65 /  70  30  30  20
CARLSBAD NM               73  63  79  63 /  70  40  50  30
DRYDEN TX                 83  67  80  68 /  70  70  50  30
FORT STOCKTON TX          76  64  78  64 /  90  60  40  30
GUADALUPE PASS TX         68  59  75  58 /  80  50  50  30
HOBBS NM                  75  62  79  63 /  60  40  40  20
MARFA TX                  73  57  72  58 /  70  70  50  30
MIDLAND INTL AIRPORT TX   74  63  79  66 /  70  40  30  20
ODESSA TX                 75  63  79  65 /  70  40  30  20
WINK TX                   75  65  84  68 /  80  50  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/03
Hazardous weather outlook, Jul 25, 4:22 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 AM CDT SUN JUL 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
422 AM CDT (322 AM MDT) SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER A COLD FRONT WHICH HAS MOVED SOUTH TO THE RIO GRANDE
RIVER THIS MORNING.  THIS WILL RESULT IN THE POTENTIAL FOR FLASH
FLOODING TODAY ACROSS MUCH OF THE OUTLOOK AREA...BUT ESPECIALLY OVER
SOUTHEAST NEW MEXICO...THE TRANS PECOS REGION...AND THE NORTHERN
PERMIAN BASIN WHERE GROUNDS ARE NEARLY SATURATED FROM HEAVY RAINFALL
ON SATURDAY.

THE POSSIBILITY FOR HEAVY RAINFALL IS EXPECTED TO RESIDE OVER
LOCATIONS GENERALLY ALONG AND SOUTH OF A VAN HORN...BALMORHEA...
FORT STOCKTON...AND IRAAN LINE BY TONIGHT.  THEREFORE...A FLASH
FLOOD WATCH MAY BE EXTENDED OVER THESE AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POSSIBILITY OF HEAVY RAINFALL MAY STILL PERSIST ALONG THE RIO
GRANDE FROM CANDELARIA...AND DOWNSTREAM THROUGH THE BIG BEND
REGION ON MONDAY.  OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER
FOR THE REST OF THE PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TODAY.  SPOTTER GROUPS AND
EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER
INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING
THREATEN THE AREA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:07 PM CDTFlash Flood WarningMAFUpton3 hr
Jul 25, 3:20 AM CDTFlash Flood WarningMAFPecos, Terrell6 hr
Jul 25, 4:50 AM CDTFlash Flood WarningMAFLoving, Reeves, Ward6 hr
Jul 25, 9:15 AM CDTFlash Flood WarningMAFPecos, Terrell6 hr
Jul 25, 9:36 AM CDTFlash Flood WarningMAFBrewster6 hr
Jul 25, 3:15 PM CDTFlash Flood WarningMAFPecos, Terrell4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.